Texas, 2022

Drought in Texas, October 4 to 31, 2022

October 4 to 31, 2022 · NWS FWD · 13 events in 13 counties and zones

Drought conditions worsened across portions of North and Central Texas in early October. Severe to extreme drought conditions affected these areas through the end of the month.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Drought conditions worsened across portions of North and Central Texas in early October. Severe to extreme drought conditions affected these areas through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 3, 10:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 3, 10:56 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1156 PM CDT Mon Oct 3 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
The beautiful fall weather will continue through the short term
portion of the forecast with lows mainly in the 50s and highs in
the 80s.

The current forecast is in good shape (see detailed discussion
below) so no changes are necessary at this time.

79

Previous Discussion:
/Through Wednesday Morning/

A tranquil first half of the week is in store for North and Central
Texas as the upper level ridge stays planted over the Central
Plains. Rain-free, dry, and pleasant conditions will continue
through the short term period, further antagonizing an elevated
fire threat over the region. On the bright side of this, low wind
speeds will generally mitigate any rapid fire growth or spread.
Nonetheless, continue to practice fire safety and avoid outdoor
activities that could produce fire starts.

Mostly clear night skies, low wind speeds, and lower moisture
will once again allow for efficient radiational cooling to take
place. Expect Tuesday morning lows in the upper 40s to mid 50s. A
surge of increased mid-level moisture will stream in from the
west/southwest in the morning and mid-afternoon hours, with the
only visual result being an increase of higher-based cloud cover
during the day over our southern Central Texas counties. Tuesday
afternoon will be seasonally warm, with high temperatures peaking
generally in the 80s.

Tuesday night into Wednesday morning will be uneventful. Another
fall-like morning will be observed on Wednesday, with morning lows
dipping down into the 50s throughout the region. Temperatures will
be a couple of degrees higher than the previous days, especially
out west, as a slight increase in mid-level (500mb) moisture
continues to stream in during the early AM hours.

Prater

&&

.LONG TERM... /Issued 216 PM CDT Mon Oct 3 2022/
Update:
No major changes were made to the long term forecast. Dry and warm
weather will continue through the work week with highs in the
upper 80s to low 90s. As the upper level ridge shifts to the east
toward the end of the week, a cold front will approach late
Friday or early Saturday. Cooler temperatures are expected this
weekend across the region, ranging from the mid 70s to mid 80s.
There is a low chance for precipitation with this system, but
confidence remains too low to warrant any PoPs at this time. The
combination of dry fuels and low afternoon humidity values will
result in an elevated fire weather threat through most of the
week, but wind speeds below 10 mph should mitigate the spread of
any fire starts.

Garcia

Previous Discussion:
/Tuesday night through Sunday/

The weather pattern will remain fairly stagnant the first half of
the  week with ridging aloft and dry air through a deep layer of
the atmosphere. The result will be mostly sunny days, clear nights
and a large diurnal temperature spread. Lows Tuesday night will
range from the mid 50s to around 60 and highs Wednesday will be
in the 80s except for a few lower 90s in Central Texas.

The upper ridge will deamplify while shifting towards the East
Coast the second half of the week with a deepening trough across
the center of the CONUS and an amplifying ridge across the West
Coast. The main energy with the upper trough will remain displaced
well to the north across the Great Lakes and Upper Mid West but
as the trough axis moves east it will send a cold front southward
across the Plains late in the week. A thin layer of moisture near
the surface will gradually make it into North and Central Texas
ahead of the front Wednesday night/Thursday resulting in slightly
warmer lows (low to mid 60s) and a few more daytime clouds
Thursday. Light southerly flow ahead of the front will likely
turn to the north near the Red River Thursday afternoon with the
passage of a pre frontal trough. The actual cold front is progged
to move across North and Central Texas Friday/Friday night. The
absence of large scale forcing for ascent and very limited
moisture will hinder precipitation development along the front.
Drier and cooler air will filter in behind the front, keeping
highs Saturday and Sunday generally in the lower and middle 80s,
except for near the Red River where temperatures will struggle to
get out of the 70s. The reinforcement of drier air and slightly
breezier conditions will keep the threat for wildfire starts
elevated through the weekend.

There are still indications in both the GFS and ECMWF that some rain
may return to portions of the forecast area about a week from now
associated with an upper trough approaching from the Desert
Southwest. More details on this potential for rain will be
provided in later forecast discussions.

79

&&

.AVIATION... /NEW/
/06Z TAFs/

No aviation weather concerns are expected through Tuesday night
with only some passing mid and upper level clouds, mainly across
Central Texas.

An east to southeast wind will prevail at speeds generally less
than 10 knots.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    56  85  58  87  63 /   0   0   0   0   0
Waco                53  90  55  92  60 /   0   0   0   0   0
Paris               51  84  52  87  57 /   0   0   0   0   0
Denton              51  86  54  88  58 /   0   0   0   0   0
McKinney            52  85  54  87  59 /   0   0   0   0   0
Dallas              54  85  57  87  64 /   0   0   0   0   0
Terrell             52  85  54  87  58 /   0   0   0   0   0
Corsicana           55  87  56  88  60 /   0   0   0   0   0
Temple              53  88  55  90  59 /   0   0   0   0   0
Mineral Wells       49  88  52  89  58 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Oct 3, 11:04 PM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1204 AM CDT Tue Oct 4 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-042330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1204 AM CDT Tue Oct 4 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Cooke

When
October 4, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cooke forecast zone
Reported by
Drought Monitor
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected most of the county through the end of the month.

Drought, Fannin

When
October 4, 12:00 AM CST to October 31, 11:59 PM CST
Where
Fannin forecast zone
Reported by
Drought Monitor
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected most of the county through the end of the month.

Drought, Grayson

When
October 4, 12:00 AM CST to October 31, 11:59 PM CST
Where
Grayson forecast zone
Reported by
Drought Monitor
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected most of the county through the end of the month.

Drought, Delta

When
October 4, 12:00 AM CST to October 31, 11:59 PM CST
Where
Delta forecast zone
Reported by
Drought Monitor
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county through the end of the month.

Drought, Young

When
October 4, 12:00 AM CST to October 31, 11:59 PM CST
Where
Young forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Severe drought conditions affected southern portions of the county through the end of the month.

Drought, Jack

When
October 4, 12:00 AM CST to October 31, 11:59 PM CST
Where
Jack forecast zone
Reported by
Drought Monitor
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Severe drought conditions affected southern portions of the county through the end of the month.

Drought, Wise

When
October 4, 12:00 AM CST to October 31, 11:59 PM CST
Where
Wise forecast zone
Reported by
Drought Monitor
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Severe drought conditions affected southern portions of the county through the end of the month.

Drought, Parker

When
October 4, 12:00 AM CST to October 31, 11:59 PM CST
Where
Parker forecast zone
Reported by
Drought Monitor
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county through the end of the month.

Drought, Tarrant

When
October 4, 12:00 AM CST to October 31, 11:59 PM CST
Where
Tarrant forecast zone
Reported by
Drought Monitor
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Severe drought conditions affected western portions of the county through the end of the month.

Drought, Johnson

When
October 4, 12:00 AM CST to October 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Severe drought conditions affected western portions of the county through the end of the month.

Drought, Anderson

When
October 4, 12:00 AM CST to October 31, 11:59 PM CST
Where
Anderson forecast zone
Reported by
Drought Monitor
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county through the end of the month.

Drought, Milam

When
October 4, 12:00 AM CST to October 31, 11:59 PM CST
Where
Milam forecast zone
Reported by
Drought Monitor
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Severe drought conditions affected northern portions of the county through the end of the month.

Drought, Robertson

When
October 4, 12:00 AM CST to October 31, 11:59 PM CST
Where
Robertson forecast zone
Reported by
Drought Monitor
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061979, 1061992, 1061993, 1061994, 1061995, 1061996, 1061997, 1061998, 1061999, 1062000, 1062001, 1062002, 1062003.